Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 50, NWS Las Vegas, NV

September 3, 2012San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 3, 2012, 6:08 PM PDT for San Bernardino County, California. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2012, 6:08 PM PDT (01:08 UTC)
Expired
Sep 3, 2012, 6:45 PM PDT
In force
37 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 121 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5554 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS55 KVEF 040108
SVRVEF
CAC071-040145-
/O.NEW.KVEF.SV.W.0050.120904T0108Z-120904T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PDT MON SEP 3 2012

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 645 PM PDT.

* AT 602 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL SAN BERNARDINO COUNTY...OR 16 MILES SOUTHWEST OF
  TOPOCK...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 SOUTH OF NEEDLES...BETWEEN 
MILE MARKERS 30 AND 45. THIS INCLUDES INTERSTATE 40 BETWEEN MILE 
MARKERS 147 AND 153 IN FAR EASTERN SAN BERNARDINO COUNTY AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3481 11459 3464 11446 3440 11470 3449 11488
TIME...MOT...LOC 0107Z 217DEG 22KT 3459 11466

$$

PIERCE
2 follow-up statements
970 
WWUS55 KVEF 040127
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
627 PM PDT MON SEP 3 2012

CAC071-040145-
/O.CON.KVEF.SV.W.0050.000000T0000Z-120904T0145Z/
SAN BERNARDINO CA-
627 PM PDT MON SEP 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR EAST CENTRAL SAN BERNARDINO COUNTY...

AT 625 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...OR 13 MILES
SOUTHWEST OF TOPOCK...AND WAS MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...HIGHWAY 95 BETWEEN MILE MARKERS 30 AND 
45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE INJURY
AND DAMAGE PROPERTY. IN ADDITION...STRONG WINDS AND LIGHTNING ARE
LIKELY. LIGHTNING CAN KILL! TAKE SHELTER IN A STURDY BUILDING. IF IT
IS SAFE TO DO SO...TAKE APPROPRIATE ACTIONS TO PROTECT VEHICLES AND
PROPERTY.

REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR BY USING THE TWITTER
HASHTAG...NWSVEGAS.

&&

LAT...LON 3481 11459 3464 11446 3440 11470 3449 11488
TIME...MOT...LOC 0125Z 207DEG 15KT 3464 11465

$$

PIERCE
497 
WWUS55 KVEF 040145
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
645 PM PDT MON SEP 3 2012

CAC071-040154-
/O.EXP.KVEF.SV.W.0050.000000T0000Z-120904T0145Z/
SAN BERNARDINO CA-
645 PM PDT MON SEP 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BERNARDINO 
COUNTY EXPIRED AT 645 PM PDT...

SCATTERED THUNDERSTORMS SOUTH OF NEEDLES ARE SLOWLY WEAKENING. THE 
SEVERE THUNDERSTORM WARNING FOR THE AREA EXPIRED AT 645 PM PDT.

LAT...LON 3481 11459 3464 11446 3440 11470 3449 11488
TIME...MOT...LOC 0144Z 207DEG 15KT 3471 11461

$$

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:39 PM PDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 3, 2:39 PM PDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
239 PM PDT MON SEP 3 2012

.SYNOPSIS...MOISTURE FROM NORTHWEST MEXICO AND THE GULF OF
CALIFORNIA IS EXPECTED TO SPREAD BACK INTO THE REGION THROUGH THE
MIDDLE OF THE WEEK. THIS WILL RESULT IN INCREASING CHANCES OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA ON TUESDAY AND ESPECIALLY ON WEDNESDAY. ISOLATED
TO SCATTERED THUNDERSTORMS WILL THEN CONTINUE THROUGH THE REST
OF THE WEEK.
&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...ANOTHER FAIRLY QUIET DAY
AROUND THE CWA. HOWEVER A BAND OF CLOUDINESS WHICH MOVED OVER SAN
BERNARDINO AND EXTREME SOUTHERN NEVADA LAST NIGHT...HAS MANAGED TO
PRODUCE VERY SHALLOW CONVECTION SO FAR THIS AFTERNOON...RESULTING IN
MAINLY VIRGA...ESPECIALLY OVER SOUTHERN NEVADA. MAIN INSTABILITY FOR
THE REMAINDER OF THE AFTERNOON/EVENING CONTINUES TO BE OVER MOHAVE
COUNTY AND WILL LEAVE IN MENTION OF ISOLATED THUNDERSTORMS FOR THIS
AREA FOR THE EVENING.

SYNOPTIC PATTERN THROUGH THE SHORT TERM REMAINS FAIRLY UNCHANGED
WITH A WEAK TROUGH OFF THE WEST COAST AND A RIDGE NUDGING FURTHER
WEST THROUGH THE PERIOD. THE RIDGE WILL CREATE INCREASED SOUTH TO
SOUTHEAST FLOW INTO MUCH OF THE CWA FOR TUESDAY AND WEDNESDAY WHICH
WILL ALLOW INCREASED MOISTURE TO MOVE INTO THE AREA. CURRENT
PRECIPITABLE WATER VALUES HAVE BEEN INCREASING SLIGHTLY TODAY WITH
SURFACE DEWPOINTS INCREASING ALONG THE COLORADO RIVER VALLEY...
ESPECIALLY SOUTH OF OUR CWA WITH YUMA/BLYTHE BOTH HAVING SURFACE
DEWPOINTS IN THE 70S. THE GFS IS HINTING AT A WEAK WAVE POSSIBLY
MOVING NORTH ALONG BAJA CALIFORNIA THROUGH THE PERIOD WITH THE WAVE
PUSHING INTO SOUTHERN CALIFORNIA BY 18Z WEDNESDAY. DECREASING
STABILITY/INCREASING POTENTIAL TEMPERATURES/INCREASING PW VALUES ALL
POINT TO AN INCREASING CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST
PORTION OF THE CWA...ESPECIALLY WEDNESDAY. HAVE SPREAD SLIGHT CHANCE
POPS FURTHER WEST WITH THIS PACKAGE FOR WEDNESDAY AND MAY NEED TO
INCREASE FURTHER IF THE CURRENT TRENDS CONTINUE. AT THE SAME
TIME...A WEAK MOISTURE PUSH CONTINUES TO BE INDICATED INTO THE
SOUTHERN SIERRA AND WITH OROGRAPHICS AND WEAK DYNAMICS DUE TO THE
OFFSHORE TROUGH...WILL KEEP MENTION OF A SLIGHT CHANCE OF
THUNDERSTORMS FOR THIS AREA TOO FOR WEDNESDAY AFTERNOON.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD.

.LONG TERM...MOISTURE IS FORECAST TO BE ENTRENCHED ACROSS THE AREA
THURSDAY THROUGH THE WEEKEND AND INTO MONDAY WITH ONLY MINOR AIRMASS
FLUCTUATION. FOR INSTANCE...THE GFS HAS ONE INCH PW PUSHING FAR
ENOUGH NORTH THAT 3/4THS OF THE FORECAST AREA IS AT OR ABOVE AN INCH
MOST OF THE PERIOD. HOWEVER...WITH THE EXCEPTION OF THE SIERRA...
THE WESTERN 1/3 OF THE CWA REMAINS FAIRLY STABLE FOR ANYTHING OTHER
THAN SOME AFTERNOON CUMULUS BUILDUPS. BASICALLY EXPECT LIMITED
SHOWER AND THUNDERSTORM COVERAGE TO A SLIGHT CHANCE ACROSS THE
EASTERN HALF OF THE AREA THROUGHOUT THE EXTENDED WITH THE EXCEPTION
OF THE MORE SCATTERED VARIETY ON THURSDAY IN THE SAME AREAS. THIS
MORNINGS MODELS AGREE THAT A SHARP SHORTWAVE TROUGH ENTERS THE
PACIFIC NORTHWEST MONDAY WHICH...BASED ON ITS CURRENT FORECASTED
OPEN WAVE PROGRESSIVE NATURE...COULD HELP FLUSH MOISTURE FROM THE
AREA BEYOND MONDAY. TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL ARE
EXPECTED WITH POTENTIALLY SOME MINOR COOLING WITH THE TROUGH.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD FAVOR DIURNAL TRENDS INTO
THE EVENING WITH GUSTS TO AROUND 15 KTS AT TIMES. THUNDERSTORM
ACTIVITY SHOULD BE LIMITED TODAY AND IMPACTS LIMITED TO THE PEACH
SPRINGS AND MORMON MESA CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CLEAR SKIES TO CONTINUE OVER THE NORTHWEST CWA WITH
FEW-SCT CLOUDS GENERALLY AOA 11K FEET ELSEWHERE. WINDS WILL FAVOR
DIURNAL TRENDS THROUGH TUESDAY WITH GUSTS UP TO 20KTS AT TIMES.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 3, 4:04 AM PDT, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 AM PDT MON SEP 3 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
404 AM PDT MON SEP 3 2012 /404 AM MST MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE INCREASING OVER NORTHWEST ARIZONA TODAY WILL LEAD TO
SOME THUNDERSTORMS IN MOHAVE COUNTY DURING THE AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOONAL MOISTURE IS EXPECTED TO RETURN TO SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA TUESDAY AND ESPECIALLY WEDNESDAY LEADING TO AN
INCREASING CHANCE OF THUNDERSTORMS. ONCE IN PLACE...THE MOISTURE
WILL LINGER THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:43 PM PDTAreal Flood AdvisoryVEFSan Bernardino63 min
Sep 3, 7:42 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 4, 2:00 PM PDTFlash Flood WarningVEFSan Bernardino65 min
Sep 4, 3:44 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.